Alert archive / Iowa / Tornado Warnings in 1998

Tornado Warning 14, NWS Quad Cities, IA

April 15, 1998Benton County, Buchanan County, Linn County, Iowa

NWS Quad Cities, IA issued this tornado warning at Apr 15, 1998, 10:53 PM CDT for Benton County, Buchanan County, Linn County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 1998, 10:53 PM CDT (03:53 UTC)
Expired
Apr 15, 1998, 11:40 PM CDT
In force
47 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Benton County, IA, Buchanan County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 123 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

362 
WFUS1 KMLI 160354 RRA
TORMLI
IAC011-019-113-160440-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1053 PM CDT WED APR 15 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN BENTON COUNTY IN EAST CENTRAL IOWA
  SOUTHERN BUCHANAN COUNTY IN NORTHEASTERN IOWA
  NORTHERN LINN COUNTY IN EAST CENTRAL IOWA

* UNTIL 1140 PM CDT

* AT 1051 PM CDT... SPOTTERS REPORTED A DEVELOPING TORNADO 19 MILES
  NORTHWEST OF CEDAR RAPIDS OR JUST NORTH OF VINTON MOVING
  NORTHEAST AT 25 MPH.

* THE TORNADO WILL BE NEAR
  SPENCERS GROVE                             AROUND 1056 PM CDT
  WALKER                                     AROUND 1100 PM CDT
  ROWLEY                                     AROUND 1105 PM CDT
  TROY MILLS                                 AROUND 1110 PM CDT
  INDEPENDENCE                               AROUND 1115 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

JDH/PAB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Apr 15, 2:00 PM CDT, 8 hours 53 minutes earlier.

Area forecast discussion, Apr 15, 2:00 PM CDT, 8 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
200 PM CDT WED APR 15 1998

THE 18Z SURFACE ANALYSIS SHOWED A LOW HAD DEVELOPED OVER CENTRAL KS
WITH A WARM FRONT INTO CENTRAL MO. THE RIDGE SAT FROM ND TO AR. AN
INITIAL SHORTWAVE NOTED ON WATER VAPOUR AND PROFILER DATA OVER SD/NE
WAS SPREADING WARM AIR ADVECTION CLOUDINESS ACROSS IA. ANOTHER
SHORTWAVE WAS NOTED OVER EASTERN CO WITH WHAT APPEARS TO BE THE MAIN
SHORTWAVE OVER THE FOUR CORNERS REGION...WHICH IS NEAR THE MAIN UPPER
LEVEL JET MAX ACROSS AZ/NM. STRONG SOUTHERLY FLOW TO 40KTS WAS
INTERSECTING THE WARM FRONT SETTING THE STAGE FOR DEEP CONVECTION IN
KS/NE THIS AFTERNOON. OUR MAIN CONCERN FOR TONIGHT IS PRECIPITATION
CHANCES AND THEN HYDRO/SEVERE TSRA PROBLEMS FOR TOMORROW.

THE 12Z ETA/NGM/AVN INITIALIZED ALRIGHT AND AT 18Z REPRESENTED
REALITY. THE MODELS AGREE ON BRINGING THE INITIAL TWO SHORTWAVES
THROUGH THE MIDWEST TONIGHT WITH INCREASINGLY MOIST SOUTHERLY FLOW
AHEAD OF IT. THE KS LOW WILL DEEPEN AND MOVE TO NORTHEAST KS BY
MORNING. I BUY THE SLOWER NGM/AVN SOLUTION AS OPPOSED TO THE ETA
SOLUTION BECAUSE THESE SOUTHWEST SYSTEMS GENERALLY COME OUT SLOWER
THAN PROGGED...AND THIS HAS CERTAINLY BEEN THE PATTERN THIS SPRING.
THE ETA IN UNCHARACTERICALLY FAST. THE RESULT TONIGHT WILL BE RAPIDLY
INCREASING MOISTURE CONVERGENCE OVER THE WESTERN 2/3S OF IA ALONG A
TIGHTENING 850MB BAROCLINIC ZONE. THE WARM FRONT SHOULD MAKE IT TO
NORTHERN MO BY 12Z WED. HENCE THE MAIN ACTIVITY TONIGHT WILL BE TO OUR
WEST BUT CHANCE POPS ARE WARRANTED FOR EASTERN IA AS THE LOW LEVEL JET
QUICKLY SHIFTS EAST BY 12Z. AFTER A QUICK DROP OFF IN TEMPERATURES
TONIGHT...THEY WILL STEADY OUT AS HIGHER DEW POINTS AND THICKER CLOUDS
MOVE IN. HENCE I FAVOUR A COMPROMISE BETWEEN THE FWC/FAN GUIDANCE IN
WHICH THE SURFACE TRAJECTORIES SUPPORT.

WEDNESDAY ONE SHORTWAVE WILL MOVE INTO WI WITH YET ANOTHER TO MOVE
INTO KS. THE LEFT EXIT REGION OF A 140KT UPPER LEVEL JET WILL PRODUCE
STRONG UPPER LEVEL DIVERGENCE ACROSS THE CWA. THE LOWER LEVELS RESPOND
WITH A 45KT JET AND RATHER NICE CONVERGENCE ALONG THE WARM FRONT WHICH
SHOULD REACH I-80 BY AFTERNOON. DEW POINTS WILL POKE INTO THE UPPER
50S AS THE 500MB COLD POOL STEEPENS THE 700-500MB LAPSE RATES TO 7-
7.5C/KM. AS THESE FEATURES OVERLAP EACH OTHER IN THE WARM
SECTOR...SEVERE THUNDERSTORMS WILL DEVELOP...ESPECIALLY SOUTH OF I-80
AND EAST OF THE MS RIVER. LOW/MID LEVEL SHEAR AND STORM RELATIVE
HELICITY VALUES FAVOUR ROTATING UPDRAFTS. THERE MAY BE A TORNADO
OUTBREAK NEARBY TOMORROW ALONG WITH SUPERCELLS PRODUCING LARGE HAIL.
ALONG THE COLD FRONT MORE UNIDIRECTIONAL SHEAR SUPPORTS DAMAGING WIND.

IF THE SEVERE THREAT WAS NOT ENOUGH...HYDRO PROBLEMS WILL BE
COMPOUNDED BY POTENTIALLY HEAVY RAIN. PRECIPITABLE WATER VALUES WILL
BE 200+ PERCENT OF NORMAL. MOISTURE FLUX CONVERGENCE ALONG THE VARIOUS
SURFACE BOUNDARIES IS VERY GOOD. SYNOPTIC SCALE UPSIDENCE FROM 8-
16CM/S COMBINED WITH THE LIKELY RELEASE OF POTENTIAL INSTABILITY WILL
RESULT IN 1-2 INCH RAIN AMOUNTS TOMORROW ACROSS THE ENTIRE CWA. EVEN
IF THE FASTER ETA IS RIGHT...BOTH THE ETA/NGM QPF/S ARE VERY SIMILAR.
IN THEIR LOCATIONS.

A FLOOD POTENTIAL OUTLOOK WILL BE ISSUED BY OUR OFFICE THIS AFTERNOON
OUTLINING THE THREAT AREA AND POTENTIAL CONSEQUENCES.

I STRONGLY SUGGEST MENTIONING HEAVY RAIN ACROSS THE ENTIRE CWA FOR
TOMORROW FOR THE AFTERNOON ZONE PACKAGE.

CID 48/50  DBQ 46/40  MLI 47/40  BRL 50/50

HELGESON

In the hours before

Local storm report, Apr 15, 9:26 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
926 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0925 PM    SWAN CREEK                IL   0.75 INCH HAIL
04/15/98   WARREN

CORONA
Local storm report, Apr 15, 9:26 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
926 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0925 PM    SWAN CREEK                IL   0.75 INCH HAIL
04/15/98   WARREN

CORONA
Local storm report, Apr 15, 9:46 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
946 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0943 PM    BELLE PLAINE              IA   1.00 INCH HAIL
04/15/98   BENTON

CORONA
Local storm report, Apr 15, 9:46 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
946 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0943 PM    BELLE PLAINE              IA   1.00 INCH HAIL
04/15/98   BENTON

CORONA
Local storm report, Apr 15, 10:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1046 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

1044 PM    3 SE VINTON               IA   0.75 INCH HAIL
04/15/98   BENTON                         PEA TO PENNY SIZE HAIL

CORONA
Local storm report, Apr 15, 10:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1046 PM CDT WED APR 15 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

1044 PM    3 SE VINTON               IA   0.75 INCH HAIL
04/15/98   BENTON                         PEA TO PENNY SIZE HAIL

CORONA

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 8:04 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque46 min
Apr 15, 8:22 PM CDTSevere Thunderstorm WarningDVNJohnson48 min
Apr 15, 9:31 PM CDTSevere Thunderstorm WarningDVNBenton49 min
Apr 15, 10:22 PM CDTSevere Thunderstorm WarningDVNBenton38 min

Nearby

Tornado Warnings in Iowa, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.